Tornadoes · United States · Tennessee · 2009
EF1 tornado, Branchville to Fall Mill, Tennessee, March 28, 2009
From Branchville to Fall Mill, this EF1 tornado ran 1.5 miles across Franklin County on March 28, 2009, touching down at 7:01 PM CDT and reaching 60 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 28, 2009
- Touchdown
- 7:01 PM CDT (00:01 UTC)
- Lifted
- 7:03 PM CDT (00:03 UTC)
- On the ground
- 2 minutes
- Path length
- 1.5 miles (2.3 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Franklin County
- Touchdown point
- 35.079, -86.301
- Lift-off point
- 35.088, -86.278
- Record number
- 0903281801-01
What the Weather Service recorded
Low-topped supercell thunderstorms developed along a powerful cold front during the late afternoon of the 28th. The storms evolved into a quasi-linear convective system (QLCS) with embedded mesocyclones, one of which became tornadic. There were also a few reports of large hail and damaging winds.
A tornado snapped numerous trees and uprooted several cedar tree trunks along a 1.5 mile path north of U.S. highway 64 between Huntland and Maxwell. Shingles and roof panels of a home and a barn were peeled back along Stratton Road and Pleasant Ridge Road near Branchville.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 28, 3:50 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Mar 28, 3:50 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 350 PM CDT SAT MAR 28 2009 .DISCUSSION... PRIMARY CONCERN FOR THE SHORT TERM PORTION OF THE FCST UPDATE INVOLVES CONTINUING CHANCES FOR CONVECTION AND POSSIBLE SVR WX ACTIVITY LATE THIS AFTN INTO THE EARLY EVENING HOURS AS A CDFNT MOVES ACROSS THE AREA. LATEST ANALYSIS SHOWS A 993MB SFC LOW CENTERED OVER SRN MO AND A CDFNT ARCING WIDELY EWRD THEN SWRD ACROSS THE MID MISS VALLEY INTO WRN TN AND EXTREME WRN AL. THE UPR LOW WAS MOVING EWRD THROUGH THE AR OZARK REGION...WITH UPR FLOW GRADUALLY BECOMING LESS TANGENTIAL TO THE ORIENTATION OF THE CDFNT ACROSS OUR AREA. THIS HAS RESULTED IN SOME SLOWING OF THE FRONT THIS MORNING AND AFTN...SO A PASSAGE ACROSS THE CWFA NOW LOOKS TO TAKE PLACE GRADUALLY THIS AFTN THROUGH THE EARLY EVENING. DAYTIME HEATING AND FAIRLY SUBSTANTIAL BREAKS IN THE CLOUD CANOPY ARE ALLOWING CONDITIONS TO DESTABILIZE THIS AFTN. A NARROW LINE OF CONVECTION HAS DEVELOPED ALONG THE FRONTAL BOUNDARY TO OUR NW...FROM NEAR HUNTINGDON AND PARIS NWRD THROUGH SOUTH CENTRAL IL. THE MAIN CONCERN FOR THE REMAINDER OF TODAY IS THAT SVR STORMS MAY DEVELOP IN THE INCREASINGLY UNSTABLE AIRMASS ALONG THE FRONT AS IT PUSHES THROUGH OUR AREA. LATEST ANALYSES INDICATE SBCAPES >1000 J/KG AND 0-1 KM SREH VALUES OVER 200 M2/S2 ACROSS MUCH OF OUR AREA. THIS HAS PROMPTED THE SPC TO ISSUE A TOR WATCH FOR OUR AREA. AS FAR AS THE FCST IS CONCERNED...GIVEN THE HIGH DEGREE OF LOW AND DEEP LYR SHEAR...THE POTENTIAL EXISTS FOR DISCRETE SUPERCELLS TO DEVELOP THIS AFTN AND EVENING. HOWEVER...THE REALIZATION OF A LACK OF CONVECTION IN OUR AREA THUS FAR SUGGESTS THE EXISTENCE OF A FAIRLY STRONG CAP THAT INTERESTINGLY WAS PROGGED IN THE EARLIER 06Z GFS AND NOW THE 12Z NAM. THE MAIN QUESTION THEN BECOMES...WILL THE DEGREE OF CONVERGENCE ALONG THE SLOW-MOVING FRONT AND DIURNAL HEATING BECOME SUFFICIENT TO OVERCOME THE APPARENT CAP OVER THE AREA. THIS LOOKS MORE POSSIBLE IN CENTRAL AND ERN AREAS LATER THIS AFTN/EVENING. BUT AGAIN...CONVECTION WILL LIKELY BE DISCRETE CELLS AT FIRST THAT SHOULD MANAGE TO CONGEAL INTO MORE OF A LINE BY THE LATE EVENING. AS A RESULT...DONT THINK THAT COVERAGE OF PRECIP WILL BE THAT GREAT AND HAVE ONLY GONE WITH CHANCE POPS IN THE EAST AND SLIGHT CHANCE WEST. IN FACT...THE THREAT SHOULD BE OVER IN OUR WRNMOST COUNTIES BY 00Z AS THE FRONT WILL HAVE PROGRESSED THROUGH THAT AREA. THE PRIMARY THREAT WITH ANY STORMS DURING THIS PERIOD WILL BE HAIL AND DAMAGING WINDS...AND GIVEN THE STRONG LL SHEAR A TORNADO WILL BE POSSIBLE. CONDITIONS WILL BE QUITE WINDY BEHIND THE FRONTAL PASSAGE AS THE STRONG SFC LOW REALLY BEGINS TO WRAP UP ACROSS THE MID-MISS VALLEY. SFC GUSTS OVER 30 MPH WILL BE POSSIBLE THIS EVENING...ESPECIALLY IN THE HIGHER TERRAIN AND OVER PARTS OF NW AL. WINDS WILL LIKELY STAY IN THE 10-20 KT RANGE FOR MUCH OF THE NIGHT ACROSS THE ENTIRE AREA. CAA BEHIND THE FRONT WILL PUSH TEMPS DOWN INTO THE 40S IN MOST AREAS...AND PERHAPS IN THE 30S IN THE WEST. TEMPS SUN THROUGH MON WILL BE MUCH COOLER THAN OF LATE. AFTN HIGHS ON SUN ARE EXPECTED TO ONLY REACH THE 50S IN MOST AREAS...AND MAYBE ONLY THE 40S IN PARTS OF OUR TN COUNTIES AND HIGHER ELEVATIONS. LOWS ON MON MORNING WILL LIKELY FALL INTO THE 30S AREAWIDE UNDER FAIRLY IDEAL RADIATIONAL COOLING CONDITIONS AS A SFC RIDGE PASSES OVHD. DONT THINK LOWS WILL BOTTOM NEAR FREEZING AREAWIDE...BUT COULD SEE SOME ISOLD VALLEY LOCATIONS REACH FREEZING WHERE GOOD COLD AIR DRAINING OCCURS. FYI...THE LAST FREEZE FOR HSV WAS ON MARCH 4TH. IF WE DONT EXPERIENCE ANOTHER FREEZE FOR THE REST OF THE SPRING SEASON...THIS WOULD BE THE EARLIEST LAST FREEZE ON RECORD. AN UPR WAVE WILL DIG INTO THE CENTRAL CONUS BY EARLY NEXT WEEK AND GIVE RISE TO CYCLOGENESIS IN THE SRN PLAINS BY LATE MONDAY. DECENT MODEL CONSENSUS WITH RESPECT TO TIMING OF THE LOW GIVES INCREASING CONFIDENCE IN A TUES NIGHT PASSAGE. INCREASED POPS TO 50 FOR ALL AREAS FOR THE POTENTIAL FOR WARM-FRONT INDUCED RA/SHRA AHEAD OF THE FRONT AND CONVECTION ALONG THE FRONT BTWN 12Z TUES AND 06Z WED. BETTER CONSENSUS AMONG THE 12Z MED RANGE SOLNS OFFERED BY THE ECMWF/GFS/GFS ENSEMBLES GIVES HIGHER CONFIDENCE NOW IN A SYSTEM EXPECTED TO IMPACT THE AREA FROM THURS INTO FRI MORNING. THIS SYSTEM LIKEWISE HAS THE POTENTIAL TO PRODUCE SOME STRONG TSRA ACTIVITY OWING TO A RATHER POTENT SHORT WAVE. DID INCREASE POPS A LITTLE FOR THIS TIMEFRAME DUE TO INCREASING MODEL CONSENSUS IN TIMING AND PLACEMENT OF FEATURES. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 41 53 36 68 49 / 20 10 0 0 10 SHOALS 40 55 36 69 50 / 10 10 0 0 20 CULLMAN 41 54 39 69 49 / 20 10 0 0 10 FAYETTEVILLE 40 50 36 67 48 / 30 10 0 0 10 ALBERTVILLE 42 54 37 69 48 / 30 10 0 0 10 FORT PAYNE 44 54 35 70 44 / 40 10 0 0 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && KDW.03
Hazardous weather outlook, Mar 28, 2:55 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 255 PM CDT SAT MAR 28 2009 ALZ001>010-016-TNZ076-096-097-290500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 255 PM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON AS IT MOVES EAST ACROSS THE TENNESSEE VALLEY. WITH STRONG WINDS ALOFT AND INCREASINGLY UNSTABLE CONDITIONS JUST AHEAD OF THE FRONT...THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE POTENTIAL FOR DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED TORNADOES. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITHIN HEAVIER SHOWERS OR THUNDERSTORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO END LATE THIS EVENING AS THE COLD FRONT MOVES EAST OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UNSETTLED PATTERN IS EXPECTED FOR MUCH OF NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN BY MID WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED. DJN/BCC
In the hours before
Special weather statement, Mar 28, 6:16 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 616 PM CDT SAT MAR 28 2009 ALZ001>005-007-016-290030- COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN- 616 PM CDT SAT MAR 28 2009 ...STRONG WINDS BEHIND COLD FRONT... GUSTY SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT AREAS ALONG AND WEST OF I-65...IMMEDIATELY BEHIND A COLD FRONT THAT WILL CONTINUE MOVING EAST ACROSS THE CENTRAL TENNESSEE VALLEY. THE STRONG WINDS WILL BE RATHER SHORT-LIVED...BUT WILL CREATE DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES. NADLER
Special weather statement, Mar 28, 6:20 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 620 PM CDT SAT MAR 28 2009 ALZ006-TNZ096-282345- LINCOLN-MADISON- 620 PM CDT SAT MAR 28 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINCOLN AND NORTHERN MADISON COUNTIES UNTIL 645 PM CDT... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF NORMAL...OR 6 MILES NORTHWEST OF HUNTSVILLE...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GLADSTONE...NORMAL. MERIDIANVILLE...MOORES MILL. HAZEL GREEN...FISK. NEW MARKET...BELLEVIEW. LINCOLN...CRYSTAL SPRINGS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE. KULA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.0 hours before the tornado, 120 km from the path. March 29, 2009.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 537 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.1
- 0-3 km lapse rate
- 7.7 K/km
The surface observations
Huntsville/Madison County Exec (MDQ), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 25 km away, was scanning. The volume nearest the touchdown began at 00:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of March 28, 2009
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 28 | 2:58 AM CDT | EF1 | Smith, MS | 0.8 | 200 | $500,000 | ||
| March 28 | 10:50 AM EDT | EF0 | Dooly, GA | 0.3 | 50 | $100,000 | ||
| March 28 | 4:23 PM CDT | EF1 | Union, KY | 2.1 | 75 | $60,000 | ||
| March 28 | 5:31 PM EDT | EF1 | Clarendon, SC | 4.0 | 330 | |||
| March 28 | 4:40 PM CDT | EF3 | Union, KY | 12.3 | 400 | 2 | $540,000 | |
| March 28 | 5:38 PM CDT | EF1 | Cheatham, TN | 5.0 | 100 | $100,000 | ||
| March 28 | 5:38 PM CDT | EF0 | Daviess, KY | 0.2 | 30 | |||
| March 28 | 7:00 PM CDT | EF1 | Rutherford, TN | 1.0 | 50 | $4.4 million | ||
| March 28 | 9:08 PM EDT | EF2 | Bladen, NC | 1.6 | 40 | $200,000 | ||
| March 28 | 8:11 PM CDT | EF0 | Jackson, AL | 1.6 | 40 | $15,000 | ||
| March 28 | 8:16 PM CDT | EF1 | DeKalb, AL | 2.5 | 50 | $20,000 | ||
| March 28 | 9:36 PM EDT | EF0 | Bladen, NC | 0.1 | 10 | $1,000 | ||
| March 28 | 8:53 PM CDT | EF0 | Sequatchie, TN | 1.0 | 30 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.